Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Forks, ND

August 4, 2018Roseau County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 4, 2018, 9:49 PM CDT for Roseau County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 9:49 PM CDT (02:49 UTC)
Expired
Aug 4, 2018, 10:30 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS83 KFGF 050249
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
949 PM CDT SAT AUG 4 2018
 
MNZ004-005-007-050330-
Kittson MN-Roseau MN-West Marshall MN-
949 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL...EASTERN
KITTSON AND ROSEAU COUNTIES UNTIL 1030 PM CDT...

At 949 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Caribou to near Donaldson.
Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Halma around 1000 PM CDT.
  Karlstad around 1005 PM CDT.
  Pinecreek and Ross around 1010 PM CDT.
  Strathcona and Greenbush around 1025 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 9532 4855 9569 4853 9702 4900 9651
TIME...MOT...LOC 0249Z 270DEG 38KT 4899 9625 4859 9678 

$$

DJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 4, 8:54 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 4, 8:54 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
854 PM CDT Sat Aug 4 2018

.UPDATE...
Issued at 854 PM CDT Sat Aug 4 2018

Additional update to account for current track/timing of
thunderstorm activity as it moves into RRV. CAMs indicate activity
continuing to develop or track ahead of cold front through the
night, but as sun is going down we should see a trend towards
weaker convection, and isolated to widely scattered coverage.

UPDATE Issued at 644 PM CDT Sat Aug 4 2018

Adjustments made to reflect current trends with isolated
thunderstorms near Devils lake and to increase sky cover. Short
range guidance indicates this activity may continue to dive
southeast along instability axis thorugh this evening before
dissipating and further adjustments may be needed.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM CDT Sat Aug 4 2018

Weather challenges in the short term confined to thunderstorm
timing and placement. For the rest of the afternoon will see
activity exit the to the east in the Lake of the Woods area by
5pm and with it our severe weather chances. PoPs the rest of the
evening and overnight remain chance at best as isolated showers
and storms are possible within the stronger westerly flow with any
embedded weak short wave through the overnight. Another 80 degree
day or better tomorrow ahead of a northern wind shift in the
afternoon which will bring another low chance for non severe
convection.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM CDT Sat Aug 4 2018

For Sunday night...a few residual showers will linger as Canadian
high pressure shifts south over the region.

Monday into Tuesday morning...cooler and drier weather will dominate
briefly with highs forecast in the middle to upper 70s under mostly
sunny skies. A warming trend takes place Tuesday through the end of
the period as the upper level ridge shifts east from the high
plains. Temperatures will climb into the 80s to near 90 degrees as
the ridge builds over the area. Drier weather is expected through
the end of the period with lower dew points and thus lower humidity
values.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 644 PM CDT Sat Aug 4 2018

VFR conditions should prevail through the TAF period across
eastern ND/northwest MN. Isolated thunderstorms southeast of KDVL
should transition south and east, but confidence is low this will
hold together and come within vicinity of KGFK/KFAR. Will need to
monitor. Winds should eventually shift to the southwest as a
front approaches and then to the west-northwest behind this front
Sunday. Daytime gusts Sunday are expected (generally 17-18kt),
with less wind at KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JK
LONG TERM...Hopkins
AVIATION...DJR
Hazardous weather outlook, Aug 4, 4:36 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
436 AM CDT Sat Aug 4 2018

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-054-
050945-
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Western Walsh County-
436 AM CDT Sat Aug 4 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms this morning will produce some moderate
rainfall and lightning at times, pushing eastward out of the area
later this morning. Additional thunderstorms could develop later
this afternoon and evening along a cold front. A few of the storms
could become strong to severe, with hail up to an inch and wind
gusts of 60 mph possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong thunderstorms will be possible Sunday afternoon near
the Canadian border. Lightning, hail up to nickel sized and gusty
winds will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ053-
050945-
Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
436 AM CDT Sat Aug 4 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and a few isolated thunderstorms moving into far
southeastern North Dakota and western Minnesota this morning will
bring some lightning, but the bigger impact will be thunderstorms
strengthening or redeveloping this afternoon. Scattered severe
thunderstorms will be possible, with hail up to 1.5 inches and
wind gusts over 60 mph the primary threats. Tornado potential is
not very high, but they cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong thunderstorms will be possible Sunday afternoon near
the Canadian border. Lightning, hail up to nickel sized and gusty
winds will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 4, 6:48 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
648 PM CDT SAT AUG 4 2018

NDZ014-024-026-050045-
Nelson ND-Eddy ND-Benson ND-
648 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHWESTERN NELSON AND NORTHEASTERN EDDY COUNTIES UNTIL 745 PM
CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warwick, or 20 miles southeast of Devils Lake, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hamar around 710 PM CDT.
  Tolna around 735 PM CDT.
  Pekin around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near southeast Devils Lake and Stump Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4793 9878 4793 9863 4792 9862 4791 9853
      4793 9853 4793 9820 4767 9825 4767 9832
      4776 9886
TIME...MOT...LOC 2347Z 277DEG 13KT 4784 9870

DJR
Special weather statement, Aug 4, 7:58 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
758 PM CDT SAT AUG 4 2018

NDZ038-050200-
Barnes ND-
758 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 900
PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm over
Urbana, or 20 miles west of Valley City, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Urbana around 800 PM CDT.
  Eckelson around 805 PM CDT.
  Sanborn around 815 PM CDT.
  Valley City around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4705 9776 4670 9790 4680 9843 4698 9844
      4698 9847 4709 9847
TIME...MOT...LOC 0058Z 282DEG 30KT 4693 9845

DJR
Special weather statement, Aug 4, 8:02 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
802 PM CDT SAT AUG 4 2018

NDZ007-008-050130-
Pembina ND-Cavalier ND-
802 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER AND
NORTHWESTERN PEMBINA COUNTIES UNTIL 830 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walhalla, or 25 miles northeast of Langdon, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leroy around 815 PM CDT.
  Neche and Bathgate around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 9744 4881 9744 4883 9805 4900 9807
TIME...MOT...LOC 0102Z 265DEG 26KT 4895 9789

DJR
Special weather statement, Aug 4, 8:26 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
826 PM CDT SAT AUG 4 2018

NDZ008-050200-
Pembina ND-
826 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PEMBINA COUNTY UNTIL 900
PM CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leroy, or 34 miles east of Langdon, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Neche around 835 PM CDT.
  Bathgate around 840 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 9728 4881 9723 4881 9778 4900 9777
TIME...MOT...LOC 0126Z 269DEG 35KT 4893 9765

DJR
Special weather statement, Aug 4, 9:00 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
900 PM CDT SAT AUG 4 2018

MNZ004-NDZ008-050245-
Kittson MN-Pembina ND-
900 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KITTSON AND NORTHEASTERN
PEMBINA COUNTIES UNTIL 945 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Humboldt, or 38 miles north of Grafton, moving east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Orleans around 910 PM CDT.
  Lancaster around 920 PM CDT.
  Caribou around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4881 9641 4883 9733 4900 9734 4900 9640
TIME...MOT...LOC 0200Z 268DEG 45KT 4895 9715

DJR
Special weather statement, Aug 4, 9:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
949 PM CDT SAT AUG 4 2018

MNZ004-005-007-050330-
Kittson MN-Roseau MN-West Marshall MN-
949 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL...EASTERN
KITTSON AND ROSEAU COUNTIES UNTIL 1030 PM CDT...

At 949 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Caribou to near Donaldson.
Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Halma around 1000 PM CDT.
  Karlstad around 1005 PM CDT.
  Pinecreek and Ross around 1010 PM CDT.
  Strathcona and Greenbush around 1025 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 9532 4855 9569 4853 9702 4900 9651
TIME...MOT...LOC 0249Z 270DEG 38KT 4899 9625 4859 9678

DJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:00 PM CDTSpecial Weather StatementFGFKittson45 min
Aug 4, 10:46 PM CDTSpecial Weather StatementFGFLake of the Woods59 min
Aug 4, 11:29 PM CDTSpecial Weather StatementFGFLake of the Woods31 min
Aug 5, 12:08 AM CDTSpecial Weather StatementFGFLake of the Woods37 min
Aug 5, 1:22 AM CDTSpecial Weather StatementFGFHubbard23 min
Aug 4, 7:21 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson54 min
Aug 4, 7:58 PM CDTSpecial Weather StatementFGFBarnes62 min
Aug 4, 8:02 PM CDTSpecial Weather StatementFGFPembina28 min
Aug 4, 8:08 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele40 min
Aug 4, 8:26 PM CDTSpecial Weather StatementFGFPembina34 min
Aug 4, 10:48 PM CDTSpecial Weather StatementFGFBarnes42 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.